Use of Erythropoiesis-stimulating Agents may Cause Venous Thromboembolism

by Rajshri on  November 12, 2009 at 8:14 PM Drug News
RSS Email Print This Page Comment
Font : A-A+

 Use of Erythropoiesis-stimulating Agents may Cause Venous Thromboembolism
A study published online November 10 in the Journal of the National Cancer Institute says that use of erythropoiesis-stimulating agents is associated with an increased risk of venous thromboembolism.

Erythropoiesis-stimulating agents (i.e., erythropoietin and darbopoietin) stimulate red blood cell production and therefore were approved to reduce the number of blood transfusions required during chemotherapy; however, concerns about the risks of venous thromboembolism (the disease that includes deep vein thrombosis and pulmonary embolism) and mortality exist.

Dawn L. Hershman, M.D., of Columbia University Medical Center in New York, and colleagues analyzed the association between agent use and venous thromboembolism and overall survival in patients who were 65 years or older and diagnosed with colon, non-small cell lung, or breast cancer or diffuse large B-cell lymphoma in 1991-2002. Patients were identified in the Surveillance, Epidemiology, and End Results-Medicare database.

More patients who received an erythropoiesis-stimulating agent than patients who did not developed venous thromboembolism. Overall survival was similar in both groups. The number of patients receiving erythropoiesis-stimulating agents increased approximately 10-fold from 1991 through 2002. The rate of blood transfusion per year during the same time period, however, remained constant at 22%.

"Further efforts at monitoring use and long-term toxicity of expensive oncology drugs should be put in place to ensure that for any drug the benefits outweigh the risks in community practice," the authors write.



Source: Eurekalert
RAS

Post a Comment

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
Notify me when reply is posted
I agree to the terms and conditions

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Advertisement
Advertisement

Stay Connected

  • Available on the Android Market
  • Available on the App Store

Facebook

News Category

News Archive